Hail, Cherokee
- When
- April 19, 12:58 PM CST
- Where
- Cherokee County, 3 mi W of Centre
- Measured
- 1.75 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 34.150, -85.733
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 19, 11:05 AM CST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1205 PM CDT WED APR 19 2006 .UPDATE...MESOSCALE UPDATE. AN EXTREMELY UNSTABLE AIR MASS IS IN PLACE OVER THE FORECAST AREA TODAY. LATE MORNING SBCAPES WERE ALREADY GREATER THAN 2500 J/KG OVER PARTS OF NORTH ALABAMA. SBCAPES WILL LIKELY REACH 4500 TO 5500 J/KG OVER NORTH AND CENTRAL ALABAMA BY 3 PM. BELIEVE THE SBCAPES OF 6500 TO 7000 J/KG...AS ADVERTISED BY THE RUC MODEL...ARE OVERDONE. THE RUC MODEL IS TOO HIGH WITH THE SURFACE DEWPOINTS. THE CAPE VALUES IN THE -10C TO -30C LAYER ARE ALREADY 500 TO 600 J/KG OVER NORTHWEST ALABAMA. I HAVE NEVER SEEN UPPER-LEVEL CAPE VALUES THIS HIGH. THESE VALUES SUPPORT THE POTENTIAL FOR VERY LARGE HAIL THIS AFTERNOON. GOLF BALL TO SOFTBALL SIZE HAIL ARE POSSIBLE WITH THE STRONGEST THUNDERSTORMS THIS AFTERNOON. THE STRONGEST WIND SHEAR WILL BE LOCATED OVER THE NORTHERN COUNTIES THIS AFTERNOON...ON THE ORDER OF 30 TO 35 KTS OVER THE LOWEST 6 KM. THIS SHOULD HELP LEAD TO MID-LEVEL MESOCYCLONES...WHICH WILL FURTHER ENHANCE THE UPDRAFTS. WE ARE EXPECTING VILS AT OR ABOVE 55 KG/M2 TO BE SEVERE. LIKEWISE...ANY CELLS WITH 50 DBZ ABOVE 30,000 FT WILL BE SEVERE. ALTHOUGH LARGE HAIL WILL BE THE MAIN THREAT...ALSO EXPECT SOME OF THE STORMS TO PRODUCE DAMAGING DOWNBURSTS. 03 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 649 AM CDT WED APR 19 2006 ALZ011>015-017>050-201130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 649 AM CDT WED APR 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. A PRE-FRONTAL TROUGH AND A COLD FRONT WILL APPROACH NORTHERN AND WESTERN ALABAMA TODAY...WHILE AN OLD QUASI-STATIONARY FRONT WILL MEANDER ACROSS EASTERN ALABAMA. MUCH OF CENTRAL ALABAMA WILL BE POSITIONED IN A WARM AND UNSTABLE ENVIRONMENT. THESE SURFACE BOUNDARIES WILL PROVIDE ADDED FOCUS FOR THUNDERSTORM DEVELOPMENT MAINLY THIS AFTERNOON AND THIS EVENING. ALTHOUGH OVERALL RAIN CHANCES REMAIN RELATIVELY LOW...THE THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL OF BECOMING SEVERE ANYWHERE ACROSS CENTRAL ALABAMA. THE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. THE STRONGEST STORMS WILL OCCUR DURING THE HEATING OF DAY...GENERALLY FROM 2 PM UNTIL 9 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ON THURSDAY...THE ATMOSPHERE ACROSS CENTRAL ALABAMA WILL REMAIN MOIST AND UNSTABLE. THIS ATMOSPHERE WILL BE CAPABLE OF SUPPORTING SEVERE THUNDERSTORM DEVELOPMENT. IN ADDITION...AN UPPER LEVEL DISTURBANCE MOVING OVER THE REGION WILL PROVIDE EXTRA LIFT FOR THUNDERSTORM DEVELOPMENT. ONCE AGAIN...THESE STORMS MAY DEVELOP ANYWHERE ACROSS CENTRAL ALABAMA MAINLY DURING THE HEATING OF THE DAY...BUT THE GREATEST THREAT WILL BE NORTH OF INTERSTATE 20. ON FRIDAY AND FRIDAY NIGHT...A COLD FRONT FINAL LOOKS LIKE IT WILL PUSH THROUGH CENTRAL ALABAMA. THE ATMOSPHERE AHEAD OF THIS FRONT REMAINS MOIST AND UNSTABLE ACROSS ALL OF CENTRAL ALABAMA. IN ADDITION...A STRONGER UPPER LEVEL DISTURBANCE WILL BE ASSOCIATED WITH THE FRONT AS IT PUSHES THROUGH. THIS SITUATION MAY PRODUCE MORE WIDESPREAD SEVERE WEATHER IN THE FORM OF DAMAGING WINDS AND LARGE HAIL. THE STORMS WILL BEGIN BETWEEN 2 PM AND 4 PM IN NORTHWEST ALABAMA AND MOVE SOUTHEASTWARD...GRADUALLY WEAKENING IN THE FAR SOUTHEAST BY EARLY SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY WEDNESDAY AFTERNOON...THURSDAY AFTERNOON...AND FRIDAY AFTERNOON AND EVENING. PLEASE REMAIN UP TO DATE ON THE LATEST DETAILS CONCERNING THESE POTENTIAL THUNDERSTORMS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 PM CDT WED APR 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM HAIL 3 NE GAYLESVILLE 34.30N 85.52W
04/19/2006 E1.75 INCH CHEROKEE AL EMERGENCY MNGR
GOLF BALL SIZED HAIL ON COUNTY ROAD 114 JUST NORTHEAST OF
GAYLESVILLE.
&&
DCWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CDT WED APR 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 PM HAIL CEDAR BLUFF 34.22N 85.60W
04/19/2006 E1.75 INCH CHEROKEE AL EMERGENCY MNGR
GOLF BALL SIZED HAIL AT THE CEDAR BLUFF POST OFFICE.
&&
DCWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
133 PM CDT WED APR 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL CEDAR BLUFF 34.22N 85.60W
04/19/2006 E2.00 INCH CHEROKEE AL PUBLIC
GOLF BALL AND LARGER HAIL DAMAGED VEHICLES ON THE HWY 68
BRIDGE IN CEDAR BLUFF.
&&
DCWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
143 PM CDT WED APR 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM HAIL FORNEY 34.09N 85.46W
04/19/2006 E1.75 INCH CHEROKEE AL EMERGENCY MNGR
GOLF BALL SIZED HAIL IN FORNEY.
0139 PM HAIL 5 SSE CENTRE 34.09N 85.64W
04/19/2006 E0.75 INCH CHEROKEE AL EMERGENCY MNGR
DIME SIZED HAIL ON HWY 9 BETWEEN CENTRE AND PIEDMONT.
&&
DCWThe Northeast Alabama radar (KHTX), 93 km away, was scanning. The volume nearest the first event began at 18:58 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504408.